Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Estimates of the speed of convergence of continued fraction expansions of functions


Author: David A. Field
Journal: Math. Comp. 31 (1977), 495-502
MSC: Primary 65D99
DOI: https://doi.org/10.1090/S0025-5718-1977-0433830-6
MathSciNet review: 0433830
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The best recently published methods of obtaining a priori and a posteriori truncation error estimates of continued fractions are reviewed. The applicability of these methods is discussed and a numerical example with tables of their actual estimates is provided.


References [Enhancements On Off] (What's this?)

  • [1] M. ABRAMOWITZ & I. A. STEGUN (Editors), Handbook of Mathematical Functions, With Formulas, Graphs and Mathematical Tables, Nat. Bur. Standards, Appl. Math. Ser., no. 55, Superintendent of Documents, U.S. Government Printing Office, Washington, D.C., 1966. MR 34 #8607. MR 0167642 (29:4914)
  • [2] D. E. AMOS, "Computation of modified Bessel functions and their ratios," Math. Comp., v. 28, 1974, pp. 239-251. MR 48 #11612. MR 0333287 (48:11612)
  • [3] G. A. BAKER, JR., "Best error bounds for Padé approximants to convergent series of Stieltjes," J. Mathematical Phys., v. 10, 1969, pp. 814-820. MR 41 #3722. MR 0259080 (41:3722)
  • [4] G. BLANCH, "Numerical evaluation of continued fractions," SIAM Rev., v. 6, 1964, pp. 383-421. MR 30 #1605. MR 0171374 (30:1605)
  • [5] D. ELLIOTT, "Truncation errors in Padé approximations to certain functions: An alternative approach," Math. Comp., v. 21, 1967, pp. 398-406. MR 37 #3252. MR 0227668 (37:3252)
  • [6] D. A. FIELD &. W. B. JONES, "A priori estimates for truncation error of continued fractions $ K(1/{b_n})$," Numer. Math., v. 19, 1972, pp. 283-302. MR 47 #2799. MR 0314247 (47:2799)
  • [7] W. B. GRAGG, "Truncation error bounds for g-fractions," Numer. Math., v. 11, 1968, pp. 370-379. MR 37 #3742. MR 0228158 (37:3742)
  • [8] W. G. GRAGG, "Truncation error bounds for $ \pi $-fractions," Bull. Amer. Math. Soc., v. 76, 1970, pp. 1091-1094. MR 41 #7328. MR 0262723 (41:7328)
  • [9] T. L. HAYDEN, "Continued fraction approximation to functions," Numer. Math., v. 7, 1965, pp. 292-309. MR 32 #3258. MR 0185798 (32:3258)
  • [10] P. HENRICI & P. PFLUGER, "Truncation error estimates for Stieltjes' fractions," Numer. Math., v. 9, 1966, pp. 120-138. MR 35 #3856. MR 0212991 (35:3856)
  • [11] T. H. JEFFERSON, "Truncation error estimates for T-fractions," SIAM J. Numer. Anal., v. 6, 1969, pp. 359-364. MR 41 #4775. MR 0260147 (41:4775)
  • [12] WILLIAM B. JONES & R. I. SNELL, "Truncation errors bounds for continued fractions," SIAM J. Numer. Anal., v. 6, 1969, pp. 210-221. MR 40 #1000. MR 0247737 (40:1000)
  • [13] WILLIAM B. JONES & W. J. THRON, "A posteriori bounds for the truncation error of continued fractions," SIAM J. Numer. Anal., v. 8, 1971, pp. 693-705. MR 45 #4602. MR 0295536 (45:4602)
  • [14] Y. L. LUKE, "The Padé table and the $ \tau $-method," J. Math. Phys., v. 37, 1958, pp. 110-127. MR 20 #5558. MR 0099114 (20:5558)
  • [15] E. P. MERKES, "On truncation errors for continued fraction computations," SIAM J. Numer. Anal., v. 3, 1966, pp. 486-496. MR 34 #2156. MR 0202283 (34:2156)
  • [16] M. ONOE, Tables of Modified Quotients of Bessel Functions of the First Kind for Real and Imaginary Arguments, Columbia Univ. Press, New York, 1958. MR 20 #2092. MR 0095590 (20:2092)
  • [17] O. PERRON, Die Lehre von den Kettenbruchen, 2nd ed., Teubner, Leipzig, 1929; photographic reprint, Chelsea, New York, 1950. MR 12, 254. MR 0037384 (12:254b)
  • [18] W. B. SWEEZY & W. J. THRON, "Estimates of the speed of convergence of certain continued fractions," SIAM J. Numer. Anal., v. 4, 1967, pp. 254-270. MR 35 #7563. MR 0216734 (35:7563)
  • [19] W. J. THRON, "On parabolic convergence regions for continued fractions," Math. Z., v. 69, 1958, pp. 173-182. MR 20 #2562. MR 0096064 (20:2562)
  • [20] W. J. THRON, "A survey of recent convergence results for continued fractions," Rocky Mountain J. Math., v. 4, 1974, pp. 273-282. MR 50 #2467. MR 0349974 (50:2467)
  • [21] H. S. WALL, Analytic Theory of Continued Fractions, Van Nostrand, New York, 1948. MR 10, 32. MR 0025596 (10:32d)
  • [22] G. N. WATSON, A Treatise on the Theory of Bessel Functions, 2nd ed., Cambridge Univ. Press, London; Macmillan, New York, 1944. MR 6, 64. MR 0010746 (6:64a)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D99

Retrieve articles in all journals with MSC: 65D99


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1977-0433830-6
Keywords: Continued fraction, truncation error, a priori, a posteriori
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society